Thunderstorm Wind, Cheshire
- When
- May 18, 6:55 PM EST
- Where
- Cheshire County, Marlow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.117, -72.200
An isolated severe thunderstorm downed tree limbs and wires in Marlow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm downed tree limbs and wires in Marlow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 18, 2:25 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 325 PM EDT TUE MAY 18 2004 .SHORT TERM TONIGHT THROUGH THURSDAY NIGHT ITS A RACE THIS EVENING BETWEEN THE CONVECTION FIRING TO OUR WEST AND THE SETTING SUN. STABILITY INDICES POINT TO SOUTHWEST NH AND WESTERN MASS AS HAVING THE BEST CHANCE (HOWEVER SMALL) FOR ANY SVR TSTMS...LI -1 TO -2 WITH MODEL CAPES 800-1000 AND NEGATIVE BUOYANCY SOUTH AND EAST OF A LWM-BDL LINE. OTHERWISE...ENOUGH DYNAMICS AND INSTABILITY TO SUPPORT HIGH POPS TONIGHT ALONG AND AHEAD OF THE PASSAGE OF THE COLD FRONT. POPS ARE THEN CUT OFF IMMEDIATELY BEHIND. PER BOTH ETA AND GFS...FROPA TIMES TO NANTUCKET BY 11-12Z...SO EXPECT POPS TO BE LIMITED TO TONIGHT. HIGH PRESSURE BUILDS IN ON WEDNESDAY. SUFFICIENT SUBSIDENCE AND A DRY COLUMN SO THAT SKIES SHOULD CLEAR DURING THE DAY. SKY COVER FORECAST AT LESS THAN 50 PCT ALL OF SOUTHERN NEW ENGLAND BY 18Z AND BELOW 25 PCT BY 00Z. DRY AIR REMAINS THROUGH WEDNESDAY NIGHT. MODELS SHOW SOME HIGH LEVEL MOISTURE 06Z-12Z...LIKELY SOME CIRRUS. BUT WITH THE RIDGE STILL IN PLACE AND HIGH LEVEL MOISTURE BELOW 65 PCT...EXPECT THESE TO BE THIN. A MOSTLY CLEAR FORECAST SHOULD SUFFICE. && .LONG TERM... 12Z THURSDAY THROUGH TUESDAY MODELS SLOWING COLD FRONT TO MOVE THROUGH LATE THURSDAY...WITH FROPA OVERNIGHT. ALSO DYNAMIC SUPPORT LACKING THIS RUN SO WILL ONLY MENTION CHANCE SHOWERS AND NO TSTMS. HIGH PRESSURE FOLLOWS FRIDAY...THEN FRONTAL BOUNDARY SETS UP FROM MID WEST EASTWARD TO NEW ENGLAND. OVERALL...12Z MODEL SUITES NOW INDICATING COOLER THIS WEEKEND. WARM FRONT POSITIONED JUST SOUTH OF NEW ENGLAND COULD BRING CHANCE FOR STRATIFORM RAIN EARLY SATURDAY MORNING. BOUNDARY OSCILLATES NORTHWARD SATURDAY...AND WHILE IN RELATIVE WARM SECTOR CHANCE FOR SHOWERS. THIS FRONTAL BOUNDARY REMAINS IN VICINITY OF NEW ENGLAND THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH WAVES OF LOW PRESSURE RIDING ALONG BOUNDARY. WILL THEREFORE KEEP CHANCE SHOWERS FROM SAT-TUE. && .AVIATION LOW CLOUDS ARE SLOWLY MOVING OUT. SATELLITE IMAGES SHOW LARGE BREAKS IN SW NH AND WESTERN MASS COVERED BY CIRRUS...THICKER CLOUDS IN CENTRAL AND EASTERN ZONES ARE MOVING EAST AND SHOULD MOVE OUT BY 22Z. CONVECTION BUBBLING IN EASTERN NEW YORK SHOULD MOVE INTO WESTERN ZONES AROUND 21-23Z. MORE WIDESPREAD COVERAGE FILLING IN FARTHER WEST WILL REACH OUR ZONES OVERNIGHT. TAFS MENTION VICINITY PRECIPITATION THIS EVENING. THEN CATEGORICAL FORECAST OF MVFR CIGS AND VSBYS FOR 4-5 HOURS PRECEDING FRONTAL PASSAGE. CIGS AND VSBYS THEN IMPROVE WITH THE WINDSHIFT WITH CAVU CONDITIONS FORECAST FOR WEDNESDAY. && .MARINE CURRENT OBSERVATIONS SHOW WINDS GUSTING INTO THE LOW 20S WITH A COUPLE OF LAND STATIONS IN THE CAPE/IDS AREA GUSTING ABOVE 25 KTS. NOAA PORTS SENSORS IN NARRAGANSETT BAY ALSO SHOW A COUPLE OF GUSTS INTO THE LOWER 20S. WITH THESE BORDERLINE CONDITIONS...WILL CONTINUE SMALL CRAFT ADVISORY ALL WATERS TONIGHT. EXPECT WINDS AND SEAS TO SUBSIDE AS HIGH PRESSURE BUILDS IN WEDNESDAY...THE LAST OF THE SCA CONDITIONS SHOULD BE GONE BY WEDNESDAY EVENING. AS HIGH PRESSURE BUILDS OVER NEW ENGLAND FRIDAY INTO SATURDAY...NORTHEAST WINDS OF 20 TO 25 KTS ARE POSSIBLE FRIDAY NIGHT. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY ALL WATERS. NEAR TERM...AED SHORT TERM...WTB LONG TERM...KAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 637 AM EDT TUE MAY 18 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191030- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 637 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... WHILE AN ISOLATED THUNDERSTORM IS LIKELY TO OCCUR THIS MORNING IN WESTERN MASSACHUSETTS...SOUTHWEST NEW HAMPSHIRE OR NORTH CENTRAL CONNECTICUT... THE HIGHER PROBABILITY OF THUNDERSTORM OCCURRENCE IN THAT AREA IS BETWEEN 4 PM AND 10 PM WHEN A COUPLE OF STORMS MAY BECOME SEVERE WITH HAIL...DAMAGING WIND...STREET FLOODING RAIN AND NUMEROUS LIGHTNING STRIKES. A SPECIAL WEATHER STATEMENT ON THE POTENTIAL FOR SEVERE WEATHER HAS BEEN POSTED HAS BEEN POSTED AND IT WILL BE UPDATED DURING MIDDAY. THEN TONIGHT THUNDERSTORMS SHOULD DIMINISH IN OVERALL STRENGTH BUT MAY REORGANIZE ALONG THE SOUTH COAST EARLY WEDNESDAY BRINGING HEAVY RAINS TO THAT REGION. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH NEXT MONDAY)... AN ISOLATED THUNDERSTORM MAY OCCUR THURSDAY NIGHT OR EARLY FRIDAY WITH THE NEXT COLD FRONTAL PASSAGE. SCATTERED THUNDERSTORMS ALSO MAY OCCUR LATE SATURDAY INTO MONDAY OF NEXT WEEK AS A FAIRLY STRONG FRONT IS EXPECTED TO BE IN OUR AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS EXPECTED OVER THE CONNECTICUT RIVER VALLEY REGION LATER TODAY. WE WILL BE LOOKING FOR ANY REPORTS OF HAIL OR DAMAGING WIND AND/OR UNUSUAL STREET FLOODING. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 630 PM EDT TUE MAY 18 2004 NHZ011-012-015-190030- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 630 PM EDT TUE MAY 18 2004 A LINE OF THUNDERSTORMS FROM LEBANON NEW HAMPSHIRE TO GLENS FALLS NEW YORK WILL TRACK EAST SOUTHEAST AROUND 30 MPH...REACHING FAR NORTHERN AND NORTHWESTERN PORTIONS OF CHESHIRE AND HILLSBOROUGH COUNTIES AROUND 730 PM. THIS INCLUDES THE COMMUNITIES OF ALSTEAD... MARLOW AND HILLSBOROUGH. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS ALL OF CHESHIRE AND HILLSBOROUGH COUNTIES BY 830 PM. ISOLATED DAMAGING WIND GUSTS GREATER THAN 40 KTS AND DIME SIZED HAIL MAY BE POSSIBLE WITH THESE THUNDERSTORMS. THE THUNDERSTORMS HAVE HAD A HISTORY OF HAIL AND WIND DAMAGE IN CENTRAL VERMONT AND EASTERN NEW YORK STATE. STRAUSS
The Boston radar (KBOX), 156 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393081.